MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5+ PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5+ PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number M5PIVL8060
Medical Device Problem Codes Difficult to Remove (1528); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/26/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was returned for investigation and inspected.The reported failure of balloon loss of pressure was confirmed.None of the components were left inside of the patient based on the reported information and investigation observations.Further investigation could not be performed because the proximal portion of the catheter was not returned.Per the reported information, it was noted that the device pulsed and went to 10 atm which could have contributed to the rupture.Per the ifu, it is noted that: "4 atm is lithotripsy treatment balloon pressure, 6 atm is nominal balloon pressure and post-treatment angioplasty pressure, and 10 atm is rbp (rated burst pressure) of the balloon".The physician was advised that the nominal pressure was 6 atm and the treatment pressure was 4 atm.It is unknown why the balloon was expanded to 10 atm.Balloon ruptures are a known failure mode with a low probability of occurrence.Contributing factors include patient calcium, damage caused when the balloon wall comes into close contact with the device emitters, likely causes include (a) an irregular calcium lesion capable of compressing the balloon wall into close proximity with the emitter(s) and/or (b) an incompletely inflated balloon.The patient was noted to have a severely calcified rca.The relationship between the ivl balloon rupture and the reported perforation could not be determined with the information available.This is a known inherent risk with the procedure and the use of the device.The associated patient risk for this failure mode is low and adequately captured in swmi's risk documentation.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Event or Problem Description
A shockwave m5+ peripheral intravascular lithotripsy (ivl) catheter was used to treat a lesion in the iliac arteries.The ivl catheter delivered 247 pulses.After delivering the desired pulses, the physician inflated the balloon up to the rated burst pressure (rbp) of 10 atm and the balloon ruptured.The physician was advised that the nominal pressure was 6 atm and the treatment pressure was 4 atm.It is unknown why the balloon was expanded to 10 atm.When the balloon ruptured, the physician pulled the balloon back before pulling negative on the indeflator.Resistance was noted when pulling back the device into the sheath.The physician then advanced it forward and pulled negative on the balloon.When the physician tried to remove the balloon from the body, it was not moving through the sheath.The balloon then had to be removed with the entire sheath and out in a new one.The patient was unharmed, a significant amount of time was added to the case because they had to snare the wire into the other sheath in order to get a new wire up and successfully remove the sheath to get the balloon out.The procedure was completed by cutting the shockwave catheter close to the sheath entrance, removing the sheath, and then removing the balloon from the body over the wire.There were no fragments of the device left inside the body.A stent was placed after ivl and there no was reported patient harm.

Brand Name
SHOCKWAVE M5+ PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE M5+ PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key20050447
Report Number3015053858-2024-00096
Device Sequence Number18131511
Product Code PPN
UDI-Device Identifier00195451000287
UDI-Public(01)00195451000287(17)250331(10)82279903
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K203365
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2025
Device Model NumberM5PIVL8060
Device Catalogue NumberM5PIVL8060
Device Lot Number82279903
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2024
Initial Report FDA Received Date08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
.014 GUIDEWIRE - UNKNOWN MANUFACTURER.; 7F SHEATH - UNKNOWN MANUFACTURER.; VBX STENT - GORE MEDICAL.
Outcome Attributed to Adverse Event Other;
Patient SexUnknown